Alert archive / Nebraska / Tornado Warnings in 2009

Tornado Warning 62, NWS North Platte, NE

July 13, 2009Cherry County, Nebraska

NWS North Platte, NE issued this tornado warning at Jul 13, 2009, 8:14 PM MDT for Cherry County, Nebraska. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2009, 8:14 PM MDT (02:14 UTC)
Expired
Jul 13, 2009, 9:00 PM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Cherry County, NE

The radar

The North Platte radar (KLNX), 75 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 8:20 PM MDTTSTM WND DMG20 Ssw Valentine, NETREE BLOWN OVER AND NUMEROUS LARGE TREE LIMBS BROKEN BY THUNDERSTORM WIND GUSTS.
Jul 13, 8:38 PM MDTTSTM WND GST 020 S Valentine, NENUMEROUS DEAD TREES BLOWN OVER BY THUNDERSTORM WINDS.
Jul 13, 8:38 PM MDTTSTM WND GST 6020 S Valentine, NENUMEROUS DEAD TREES BLOWN OVER BY THUNDERSTORM WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 4:52 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2857 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2857 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
1.2
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLBF 140214
TORLBF
NEC031-140300-
/O.NEW.KLBF.TO.W.0062.090714T0214Z-090714T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
914 PM CDT MON JUL 13 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 1000 PM CDT

* AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SCHLAGEL
  CREEK STATE WILDLIFE MANAGEMENT AREA...OR 13 MILES SOUTH OF
  VALENTINE...MOVING SOUTHEAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL EASTERN CHERRY COUNTY AT 930 PM CDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
TENNIS BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS EXCEEDING 
85 MPH.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4262 10019 4242 10060 4265 10074 4281 10066
TIME...MOT...LOC 0214Z 298DEG 18KT 4268 10056

$$

SPRINGER
1 follow-up statement
000 
WWUS53 KLBF 140232
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
932 PM CDT MON JUL 13 2009

NEC031-140300-
/O.CON.KLBF.TO.W.0062.000000T0000Z-090714T0300Z/
CHERRY NE-
932 PM CDT MON JUL 13 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR EAST
CENTRAL CHERRY COUNTY...

AT 929 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION.  THIS TORNADO WAS LOCATED
NEAR BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT AREA...OR 14 MILES
SOUTH OF VALENTINE...MOVING SOUTHEAST AT 10 MPH.

THE TORNADO WILL BE NEAR...
  9 MILES NORTHEAST OF VALENTINE NATIONAL WILDLIFE REFUGE BY 955 PM
  CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLF 
BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS EXCEEDING 70 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR WESTERN NEBRASKA.

&&

LAT...LON 4262 10019 4242 10060 4265 10074 4281 10066
TIME...MOT...LOC 0231Z 305DEG 10KT 4266 10058

$$

SPRINGER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jul 13, 2:38 PM MDT, 5 hours 36 minutes earlier.

Area forecast discussion, Jul 13, 2:38 PM MDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 PM CDT MON JUL 13 2009

.DISCUSSION...
ANOTHER ACTIVE DAY IS INSTORE FOR THE FORECAST AREA. SURFACE LOW
DEVELOPING OVER FAR NW SD THIS AFTERNOON...WHILE A TROF LIES
ACROSS THE FRONT RANGE OF THE ROCKIES. ALSO HAVE A NORTH/SOUTH
THERMAL BOUNDARY OVER THE CENTRAL NEBRASKA...CAUSE BY CLOUDS OVER
CENTRAL/EASTERN NEB.

TONIGHT...THUNDERSTORMS ARE HIGHLY LIKELY EVENTUALLY...AND A GOOD
CHANCE FOR SOME TO REACH SEVERE LIMITS. ALREADY HAVE WATCH BOXES TO
THE NORTH AND WEST. AFTERNOON HEATING HAS ERODED MOST OF THE CAP
OVER CENTRAL NEBRASKA...WHERE DEW PTS AROUND 70 DEGREES. FURTHER
WEST DEW PTS LOWER...HAVE STILL HAVE A SMALL CAP IN PLACE. 12Z
MODELS HAVING A VERY DIFFICULT TIME WITH THE NUMEROUS
BOUNDARIES...AS NONE HAVE QPF WHERE THUNDERSTORMS HAVE BEEN SO FAR
THIS AFTERNOON. 18Z RUN STARTING TO COME IN...AND QUICK ANALYSIS
HAS MUCH BETTER PLACEMENT OF CURRENT ACTIVITY...ALTHOUGH MODELS
DID NOT HANDLE LAST NIGHTS ACTIVITY VERY WELL. 18Z KLBF SOUNDINGS
SHOWED LI/S ALREADY AT -7.0 AND WHEN MODIFIED FOR LATEST
OB...STILL HAVE A SMALL CAP /-15 J/KG/ AND A VERY UNSTABLE
ATMOSPHERE.

COLD FRONT TO PUSH ACROSS THE AREA OVERNIGHT AND TOMORROW
MORNING...AND AM EXPECTING TO SEE THUNDERSTORMS DEVELOP ALONG THE
FRONT. ALSO HAVE A SLIGHT CHANCE FOR DEVELOP OVER EASTERN ZONES
WELL AHEAD OF THE FRONT...MAINLY THIS EVENING. CLOUDS MAY HAVE
BEEN ENOUGH TO KEEP THIS FROM FIRING. SHEER IS GOOD AND EXPECT
SOME ROTATING THUNDERSTORMS...HOWEVER OVERNIGHT FAVORS HAIL...BUT
A TORNADO CAN NOT BE RULED OUT.

SLIGHTLY COOLER AND DRIER AIR FILLS IN BEHIND THE FRONT FOR
TUESDAY. EXPECT THE FRONT LOCATION TO BE SOUTH AND EAST OF THE
AREA...THUS HAVE GONE DRY. HOWEVER...DRY SPELL TO BE SHORT
LIVED...AS FRONT LIFTS BACK NORTH FOR WEDNESDAY. MEANWHILE A RIDGE
BEGINS TO BUILD NORTH FROM THE DESERT SOUTHWEST INTO THE WESTERN
ROCKIES. THIS WILL CONTINUE TO KEEP US IN AN ACTIVE PATTERN FOR
THE REMAINDER OF THE WEEK AND INTO THE WEEKEND. TEMPERATURES TO BE
SEASONAL /80S AND LOWER 90S/ AND MOISTURE WILL RETURN TO THE
REGION...THUS LATE AFTERNOON AND OVERNIGHT THUNDERSTORMS REMAIN IN
THE FORECAST.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
LATE THIS AFTERNOON AND TONIGHT AHEAD OF A COLD FRONT.
VISIBILITIES MAY DROP TO LOW MVFR CONDITIONS IN HEAVY RAIN WITH
THE THUNDERSTORMS. CIGS WILL REMAIN VFR. THE COLD FRONT WILL
LIKELY EXTEND ALONG A LINE FROM NEAR KANW TO KLBF BY 12Z TUE. EAST
OF THIS FRONT...EXPECT THE SOUTHERLY WINDS USHERING ABUNDANT
MOISTURE INTO THE AREA TO PRODUCE MVFR/IFR CIGS IN STRATUS CLOUDS.
WEST OF THE FRONT...WESTERLY DOWNSLOPE WINDS WILL KEEP SKIES VFR.
THE ONE CAVEAT IS THE ACTUAL LOCATION OF THE FRONT. COMPUTER
MODELS ARE NOT IN AGREEMENT WITH THIS SO THE LOCATION GIVEN ABOVE
IS MY BEST ESTIMATION SO THEREFORE DID NOT INCLUDE THE MVFR CIGS
IN THE KLBF TAF. THE FRONT WILL MARCH EASTWARD WITH MVFR CIGS
BECOMING VFR IN THE KBBW AREA BY 17Z AND KONL BY 19Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/EXTENDED...MASEK
AVIATION...DDB
Hazardous weather outlook, Jul 13, 2:28 PM MDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
328 PM CDT MON JUL 13 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-142030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
328 PM CDT MON JUL 13 2009 /228 PM MDT MON JUL 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. A COLD FRONT WILL
MOVE EAST ACROSS WESTERN NEBRASKA TONIGHT WITH THUNDERSTORMS
DEVELOPING ALONG AND AHEAD OF THE FRONT. THE MAIN THREAT WITH
THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL...DAMAGING WINDS AND
HEAVY RAIN. HOWEVER...AN ISOLATED TORNADO CAN NOT BE RULED OUT
ACROSS WESTERN CHERRY COUNTY AND THE EASTERN PANHANDLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE EACH NIGHT FROM WEDNESDAY
NIGHT THROUGH SUNDAY NIGHT AS SOUTHEAST UPSLOPE WINDS COMBINE WITH
WEAK UPPER LEVEL DISTURBANCES TO PROVIDE A MOIST...UNSTABLE
ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THE MAIN THREAT FROM THE
THUNDERSTORMS WILL BE HEAVY RAIN...GUSTY WINDS...DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT ACROSS MUCH OF WESTERN
AND NORTH CENTRAL NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

DDB

In the hours before

Local storm report, Jul 13, 7:29 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
829 PM CDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FUNNEL CLOUD     10 SW VALENTINE         42.77N 100.69W
07/13/2009                   CHERRY             NE   PUBLIC

&&

CARMEL
Local storm report, Jul 13, 7:41 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
841 PM CDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     HAIL             8 SW VALENTINE          42.79N 100.66W
07/13/2009  M1.00 INCH       CHERRY             NE   PUBLIC

&&

CARMEL
Local storm report, Jul 13, 7:45 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
845 PM CDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             VALENTINE               42.87N 100.55W
07/13/2009  M1.75 INCH       CHERRY             NE   LAW ENFORCEMENT

            SHERIFF REPORTED GOLFBALL SIZED HAIL ON HIGHWAY 97 AT THE
            NIOBRARA RIVER.

&&

CARMEL
Local storm report, Jul 13, 8:03 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
903 PM CDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             CROOKSTON               42.93N 100.75W
07/13/2009  M1.50 INCH       CHERRY             NE   PUBLIC

            QUARTER TO PING BALL SIZED HAIL OCCURRING AT TIME OF
            REPORT.

&&

CARMEL
Local storm report, Jul 13, 8:04 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
904 PM CDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             9 SW CROOKSTON          42.83N 100.88W
07/13/2009  M1.50 INCH       CHERRY             NE   PUBLIC

            QUARTER TO PING PONG BALL SIZED HAIL OCCURRING AT TIME OF
            REPORT.

&&

CARMEL
Local storm report, Jul 13, 8:05 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
905 PM CDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     FUNNEL CLOUD     16 S CROOKSTON          42.69N 100.75W
07/13/2009                   CHERRY             NE   PUBLIC

            RANCH HAND SAW 2 BRIEF FUNNEL CLOUDS DIP DOWN WHERE SNAKE
            AND NIOBRARA RIVERS COME TOGETHER.

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:30 PM MDTTornado WarningLBFCherry60 min
Jul 13, 6:34 PM MDTSevere Thunderstorm WarningLBFGarden41 min
Jul 13, 6:39 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha66 min
Jul 13, 7:07 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith38 min
Jul 13, 7:13 PM MDTSevere Thunderstorm WarningLBFChase, Perkins47 min
Jul 13, 7:15 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Grant, Keith45 min
Jul 13, 7:24 PM MDTTornado WarningLBFCherry51 min
Jul 13, 8:01 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, McPherson44 min
Jul 13, 8:02 PM MDTSevere Thunderstorm WarningLBFCherry26 min
Jul 13, 8:44 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry29 min
Jul 13, 8:54 PM MDTTornado WarningLBFCherry51 min
Jul 13, 9:43 PM MDTTornado WarningLBFCherry32 min
Jul 13, 10:35 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock55 min

Nearby

Tornado Warnings in Nebraska, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.